Skip to main content Accessibility help
×
Home
Hostname: page-component-5c569c448b-hlvcg Total loading time: 0.2 Render date: 2022-07-05T06:34:49.147Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "useRatesEcommerce": false, "useNewApi": true } hasContentIssue true

The distribution of close conjugate algebraic numbers

Published online by Cambridge University Press:  22 June 2010

Victor Beresnevich
Affiliation:
Department of Mathematics, University of York, Heslington, York YO10 5DD, UK (email: vb8@york.ac.uk)
Vasili Bernik
Affiliation:
Institute of Mathematics, Surganova 11, Minsk 220072, Belarus (email: bernik@im.bas-net.by)
Friedrich Götze
Affiliation:
Faculty of Mathematics, University of Bielefeld, 33501 Bielefeld, Germany (email: goetze@math.uni-bielefeld.de)
Rights & Permissions[Opens in a new window]

Abstract

HTML view is not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

We investigate the distribution of real algebraic numbers of a fixed degree that have a close conjugate number, with the distance between the conjugate numbers being given as a function of their height. The main result establishes the ubiquity of such algebraic numbers in the real line and implies a sharp quantitative bound on their number. Although the main result is rather general, it implies new estimates on the least possible distance between conjugate algebraic numbers, which improve recent bounds obtained by Bugeaud and Mignotte. So far, the results à la Bugeaud and Mignotte have relied on finding explicit families of polynomials with clusters of roots. Here we suggest a different approach in which irreducible polynomials are implicitly tailored so that their derivatives assume certain values. We consider some applications of our main theorem, including generalisations of a theorem of Baker and Schmidt and a theorem of Bernik, Kleinbock and Margulis in the metric theory of Diophantine approximation.

Type
Research Article
Copyright
Copyright © Foundation Compositio Mathematica 2010

References

[1]Baker, A. and Schmidt, W. M., Diophantine approximation and Hausdorff dimension, Proc. London Math. Soc. 21 (1970), 111.CrossRefGoogle Scholar
[2]Beresnevich, V., On approximation of real numbers by real algebraic numbers, Acta Arith. 90 (1999), 97112.Google Scholar
[3]Beresnevich, V., Rational points near manifolds and metric Diophantine approximation, Preprint (2009), arXiv:0904.0474.Google Scholar
[4]Beresnevich, V., Bernik, V. I. and Dodson, M. M., Regular systems, ubiquity and Diophantine approximation, in A panorama of number theory or the view from Baker’s garden (Zürich, 1999) (Cambridge University Press, Cambridge, 2002), 260279.Google Scholar
[5]Beresnevich, V., Dickinson, D. and Velani, S., Measure theoretic laws for lim sup sets, Mem. Amer. Math. Soc. 179 (2006), no. 846.Google Scholar
[6]Beresnevich, V., Dickinson, D. and Velani, S., Diophantine approximation on planar curves and the distribution of rational points, Ann. of Math. (2) 166 (2007), 367426, with an appendix by R. C. Vaughan.CrossRefGoogle Scholar
[7]Beresnevich, V. and Velani, S., An inhomogeneous transference principle and Diophantine approximation, Preprint (2008), arXiv:0802.1837, Proc. London Math. Soc. (3), to appear, doi:10.1112/plms/pdq002.CrossRefGoogle Scholar
[8]Bernik, V. I., An application of Hausdorff dimension in the theory of Diophantine approximation, Acta Arith. 42 (1983), 219253 (in Russian); English translation in Amer. Math. Soc. Transl. 140 (1988), 15–44.Google Scholar
[9]Bernik, V., Götze, F. and Kukso, O., Lower bounds for the number of integral polynomials with given order of discriminants, Acta Arith. 133 (2008), 375390.CrossRefGoogle Scholar
[10]Bernik, V., Götze, F. and Kukso, O., On the divisibility of the discriminant of an integral polynomial by prime powers, Lith. Math. J. 48 (2008), 380396.CrossRefGoogle Scholar
[11]Bernik, V. I., Kleinbock, D. and Margulis, G. A., Khintchine-type theorems on manifolds: the convergence case for standard and multiplicative versions, Int. Math. Res. Not. (2001), 453486.CrossRefGoogle Scholar
[12]Bugeaud, Y., Approximation by algebraic integers and Hausdorff dimension, J. London Math. Soc. 65 (2002), 547559.CrossRefGoogle Scholar
[13]Bugeaud, Y. and Mignotte, M., On the distance between roots of integer polynomials, Proc. Edinb. Math. Soc. (2) 47 (2004), 553556.CrossRefGoogle Scholar
[14]Bugeaud, Y. and Mignotte, M., Polynomial root separation, Int. J. Number Theory (2009), to appear.Google Scholar
[15]Evertse, J.-H., Distances between the conjugates of an algebraic number, Publ. Math. Debrecen 65 (2004), 323340.Google Scholar
[16]Kukso, O. S., Optimal regular systems consisting of the roots of polynomials with small discriminants and their applications, Vestsī Nats. Akad. Navuk Belarusī Ser. Fīz.-Mat. Navuk (Proc. Nat. Acad. Sci. Belarus, Ser. Phys.-Math. Sci.) 2 (2007), 4147.Google Scholar
[17]Mahler, K., Uber̈ das Maß der Menge aller S-Zahlen, Math. Ann. 106 (1932), 131139.CrossRefGoogle Scholar
[18]Mahler, K., An inequality for the discriminant of a polynomial, Michigan Math. J. 11 (1964), 257262.Google Scholar
[19]Mignotte, M., Some useful bounds, in Computer algebra (Springer, Vienna, 1983), 259263.CrossRefGoogle Scholar
[20]Sprindžuk, V. G., The proof of Mahler’s conjecture on the measure of the set of S-numbers, Izv. Akad. Nauk SSSR, Ser. Mat. 19 (1965), 191194 (in Russian).Google Scholar
[21]Sprindžuk, V. G., Mahler’s problem in the metric theory of numbers, Translations of Mathematical Monographs, vol. 25 (American Mathematical Society, Providence, RI, 1969).Google Scholar
You have Access
15
Cited by

Save article to Kindle

To save this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

The distribution of close conjugate algebraic numbers
Available formats
×

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

The distribution of close conjugate algebraic numbers
Available formats
×

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

The distribution of close conjugate algebraic numbers
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *